Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 396, NWS Birmingham, AL

August 10, 2011Perry County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 10, 2011, 3:42 PM CDT for Perry County, Alabama. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2011, 3:42 PM CDT (20:42 UTC)
Expired
Aug 10, 2011, 4:30 PM CDT
In force
48 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Perry County, AL

The radar

The Birmingham radar (KBMX), 74 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 4:12 PM CDTTSTM WND DMGSprott, ALTREES DOWN IN MULTIPLE LOCATIONS...MAIN AREAS NORTHEAST OF MARION IN THE SPROTT COMMUNITY ALONG HWY 14 AND 183. ALSO COUNTY ROADS 6, 10, 7, 23, 64.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
386 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
912 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

873 
WUUS54 KBMX 102042
SVRBMX
ALC105-102130-
/O.NEW.KBMX.SV.W.0396.110810T2042Z-110810T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
342 PM CDT WED AUG 10 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PERRY COUNTY IN ALABAMA...

* UNTIL 430 PM CDT

* AT 340 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70
  MPH.  THIS STORM WAS LOCATED 9 MILES EAST OF GREENSBORO...AND
  MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MARION...FOLSOM...HAMBURG...SPROTT...RED FORD AND SUTTLE.

WINDS OF 70 TO 80 MPH WILL UPROOT TREES...DOWN POWER LINES AND CAUSE
DAMAGE TO HOMES AND STRUCTURES.

THIS IS A DANGEROUS STORM. IF YOUR ARE IN ITS PATH...PREPARE
IMMEDAITELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3266 8747 3281 8747 3275 8702 3270 8703
      3267 8703 3264 8705 3260 8704 3257 8708
      3254 8708 3249 8711 3249 8730 3261 8753
      3265 8752
TIME...MOT...LOC 2042Z 290DEG 23KT 3270 8743

$$

27
2 follow-up statements
330 
WWUS54 KBMX 102059
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
359 PM CDT WED AUG 10 2011

ALC105-102130-
/O.CON.KBMX.SV.W.0396.000000T0000Z-110810T2130Z/
PERRY AL-
359 PM CDT WED AUG 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL PERRY
COUNTY UNTIL 430 PM CDT...

AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS
OF 70 MPH.  THIS STORM WAS LOCATED NEAR MARION...MOVING EAST AT 25
MPH.

LOCATIONS IMPACTED INCLUDE...
  HAMBURG...SPROTT...RED FORD AND SUTTLE.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3266 8747 3278 8740 3275 8702 3267 8703
      3264 8705 3260 8704 3257 8708 3254 8708
      3249 8711 3249 8730 3261 8752
TIME...MOT...LOC 2059Z 290DEG 23KT 3266 8731

$$

27
202 
WWUS54 KBMX 102119
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
419 PM CDT WED AUG 10 2011

ALC105-102130-
/O.CON.KBMX.SV.W.0396.000000T0000Z-110810T2130Z/
PERRY AL-
419 PM CDT WED AUG 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR PERRY COUNTY
UNTIL 430 PM CDT...

AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS
OF 70 MPH.  THIS STORM WAS LOCATED 8 MILES EAST OF MARION...MOVING
EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  SUTTLE.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3277 8726 3275 8702 3267 8703 3264 8705
      3260 8704 3257 8708 3254 8708 3249 8711
      3249 8730 3255 8741
TIME...MOT...LOC 2120Z 290DEG 23KT 3261 8716

$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:09 PM CDT, 33 minutes earlier.

Area forecast discussion, Aug 10, 3:09 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
ISSUED BY NATIONAL WEATHER SERVICE PEACHTREE CITY GA
309 PM CDT WED AUG 10 2011

.DISCUSSION...
FCST LOOKS GOOD SO FAR. CONVECTION DID FIRE ALONG OUTFLOW BOUNDARY
FROM MORNING MCS...BUT MAINLY JUST ONE STRONG TO SVR MULTICELL SO
FAR IN SRN PICKENS COUNTY. GIVEN CURRENT MID LEVEL VERTICAL WIND
SHEAR...EXPECT STRONG TO SVR STORMS TO CONTINUE WITH A LITTLE
INCREASE IN AREAL COVERAGE. 30 POPS STILL SEEM REASONABLE FOR THE
MOST PART BUT WILL CONTINUE TO MONITOR. AS INSTABILITY DECREASES
TONIGHT...EXPECT STORMS TO WEAKEN AND MOSTLY DISSIPATE AROUND
MIDNIGHT. THIS IS CONFIRMED BY RECENT HRRR MODEL RUNS AND 12Z
HIRES WRF RUNS. UNFORTUNATELY...SAME MODELS INDICATING ANOTHER MCS
WILL LIKELY DEVELOP UPSTREAM IN THE MID SOUTH COULD ROLL ON IN
AROUND DAYBREAK OR MID MORNING THURS. FAIR AGREEMENT ON THIS
SCENARIO WITH OTHER OPERATIONAL MODELS... GFS...NAM...SREF MEAN.
SHOULD BE FAIRLY WEAK IN INTENSITY BY THEN BUT WILL NEED TO BOOST
POPS...GOING CLOSER TO NAM MOS AND SREF MEAN...MAV POPS TOO LOW
GIVEN FAIRLY WIDESPREAD GFS AND OTHER QPF OF 0.1-0.25 INCH AMOUNTS
OVER MOST OF CWA ENDING 18Z THURS.

REST OF SHORT TERM FCST PERIOD THROUGH FRI LOOKS MORE LIKE RECENT
PATTERN WITH WEAK NW FLOW ALOFT...STILL MDT-HIGH CAPE BUT A LITTLE
WEAKER VERTICAL WIND SHEAR. MAINLY AFTERNOON/EVENING TSRA. MAV MAX
TEMPS APPEAR TOO WARM AND MIN TEMPS TOO COOL BASED ON RECENT
VERIFICATION AND DRAFT FORECASTS FROM NEARBY OFFICES SO ADJUSTED
THEM ACCORDINGLY.

FOR THE EXTENDED PERIOD...THIS WEEKEND THROUGH MIDDLE OF NEXT
WEEK...APPEARS MAIN FEATURE IS A FAIRLY LARGE SHORT WAVE OVER THE
CENTRAL CONUS ON SAT MOVING INTO THE MID SOUTH ON SUN. MORE
ORGANIZED STORMS LIKELY ON SAT NIGHT OR SUNDAY BEFORE A MILD COOL
DOWN AS TROUGH DEEPENS AND AXIS PASSES US. COULD SEE MAX TEMPS ON
MONDAY IN THE 80S AND MIN TEMPS IN THE 60S IF THIS VERIFIES.
UNFORTUNATELY...INDICATIONS ARE HEIGHTS WILL BUILD RAPIDLY BEHIND
THIS WAVE OVER THE SOUTHERN PLAINS AND MID SOUTH SO BACK TO THE
HEAT WE GO. NO MAJOR CHANGES MADE TO EXTENDED FCST.

SNELSON

&&

.AVIATION...
18Z TAF DISCUSSION.
REMNANTS OF MCS MOVING ACROSS THE MID SOUTH WILL PUSH INTO ALABAMA
LATE THIS AFTERNOON. HAVE INCLUDED CB IN THE TAFS BEGINNING 22Z WEST
THROUGH 00Z EAST/SOUTHEAST. ANY CONVECTION SHOULD DISSIPATE
OVERNIGHT. EXPECT MVFR FOG TO DEVELOP AT MOST SITES WITH CALM WINDS.
MODELS INDICATE ANOTHER MCS MOVING ACROSS THE AREA EARLY THURSDAY...
SO HAVE MADE MINOR ADJUSTMENTS AND STARTED CB AT 12Z TO ACCOUNT FOR
THIS. TIMING STILL UNCERTAIN AS WELL AS POTENTIAL STRENGTH SO NO
ADDITIONAL CHANGES TO THURSDAY TAF AT THIS TIME. WESTERLY WINDS
EXPECTED BUT SOME HINTS AT NORTHEASTERLY WINDS THURSDAY WITH THE MCS
PASSING THROUGH.

TDP

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     71  95  70  96  71 /  30  50  20  20  20
ANNISTON    70  95  69  96  70 /  30  40  20  20  20
BIRMINGHAM  70  95  69  95  71 /  30  50  20  20  20
TUSCALOOSA  72  96  70  98  71 /  30  50  20  20  20
CALERA      71  94  70  95  71 /  30  40  20  20  20
AUBURN      69  96  69  95  70 /  20  50  20  20  20
MONTGOMERY  75  96  73  97  75 /  30  40  20  20  20
TROY        73  96  72  97  74 /  20  50  10  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

99
Hazardous weather outlook, Aug 10, 11:45 AM CDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
ISSUED BY NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1145 AM CDT WED AUG 10 2011

ALZ011>015-017>050-111045-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1145 AM CDT WED AUG 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF CENTRAL ALABAMA
THIS AFTERNOON AND TONIGHT...MAINLY LATE THIS AFTERNOON INTO THIS
EVENING AS THE REMNANTS OF STORMS OVER THE MID MISSISSIPPI VALLEY
MOVE INTO THE AREA. IMPACTED AREAS INCLUDE PORTIONS OF CENTRAL
ALABAMA ALONG AND WEST OF A MONTGOMERY TO ANNISTON LINE. THE MAIN
THREATS WILL BE DAMAGING WINDS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERE THUNDERSTORMS MAY CONTINUE INTO THE REST OF CENTRAL ALABAMA
DURING THE DAY THURSDAY. THE HAZARDOUS THREATS INCLUDE DAMAGING
STRAIGHT LINE WIND GUSTS...FREQUENT LIGHTNING AND HEAVY RAIN. THERE
ARE STILL SOME TIMING DIFFERENCES AND THE EXACT TIMING WILL BE
DETERMINED BY UPSTREAM CONVECTION.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED ACROSS THE AREA OVERNIGHT AND INTO THURSDAY.

In the hours before

Special weather statement, Aug 10, 1:49 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
ISSUED BY NATIONAL WEATHER SERVICE PEACHTREE CITY GA
149 PM CDT WED AUG 10 2011

ALZ022-101930-
149 PM CDT WED AUG 10 2011

...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING AND WIND GUSTS
TO 40 MPH IN PICKENS COUNTY UNTIL 230 PM CDT...

AT 146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 6 MILES NORTHEAST OF PICKENSVILLE TO 10
MILES SOUTH OF MEMPHIS...MOVING SOUTHEAST AT 20 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS PICKENS COUNTY...INCLUDING AREAS AROUND
PICKENSVILLE...MEMPHIS...MCMULLEN...ALICEVILLE AND CARROLLTON.
RESIDENTS IN THIS AREA SHOULD STAY INDOORS. IN ADDITION WIND GUSTS
TO 40 MPH WILL BE POSSIBLE AS THE STORM MOVES ACROSS THE COUNTY.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.
Local storm report, Aug 10, 3:14 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
314 PM CDT WED AUG 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     3 SW TOMBIGBEE RIVER NE 33.05N 88.27W
08/10/2011                   PICKENS            AL   EMERGENCY MNGR

            ONE TREE DOWN ALONG WHY 17 NEAR THE INTERSECTION OF HWY
            32. POWERLINES ALSO REPORTED DOWN IN THE AREA...BUT NOT
            CONFIRMED.

&&

GOLDEN
Special weather statement, Aug 10, 3:17 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
317 PM CDT WED AUG 10 2011

ALZ031>033-102100-
GREENE AL-HALE AL-PERRY AL-
317 PM CDT WED AUG 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PERRY...HALE AND
SOUTHEASTERN GREENE COUNTIES UNTIL 400 PM CDT...

AT 313 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR SAWYERVILLE...OR 10 MILES WEST OF GREENSBORO...
MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  GREENSBORO...
  DUFFYS BEND...
  GREENSBORO MUNICIPAL AIRPORT...
  NEWBERN...
  CEDARVILLE...

&&

LAT...LON 3290 8771 3270 8728 3245 8750 3246 8753
      3248 8753 3248 8756 3268 8790
TIME...MOT...LOC 2018Z 301DEG 15KT 3271 8774

27
Special weather statement, Aug 10, 3:33 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
333 PM CDT WED AUG 10 2011

ALZ023-034-102115-
BIBB AL-TUSCALOOSA AL-
333 PM CDT WED AUG 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TUSCALOOSA AND
WESTERN BIBB COUNTIES UNTIL 415 PM CDT...

AT 331 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTHWEST OF COALING...OR 12 MILES SOUTHEAST OF
HOLT...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BRENT...
  CENTREVILLE...
  LOW GAP...
  COALING...
  BEVILLE LOCK AND DAM...

&&

LAT...LON 3322 8754 3321 8702 3289 8704 3298 8742
      3300 8742 3300 8752 3301 8754
TIME...MOT...LOC 2033Z 282DEG 23KT 3309 8739

27

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 2:10 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens50 min
Aug 10, 3:10 PM CDTSevere Thunderstorm WarningBMXBibb, Hale, Perry50 min
Aug 10, 3:17 PM CDTSpecial Weather StatementBMXHale43 min
Aug 10, 3:33 PM CDTSpecial Weather StatementBMXBibb42 min
Aug 10, 3:52 PM CDTSpecial Weather StatementBMXLowndes38 min
Aug 10, 4:08 PM CDTFlash Flood WarningBMXLamar57 min
Aug 10, 4:12 PM CDTSpecial Weather StatementBMXDallas48 min
Aug 10, 4:18 PM CDTSpecial Weather StatementBMXAutauga42 min
Aug 10, 4:23 PM CDTSevere Thunderstorm WarningBMXDallas52 min
Aug 10, 4:34 PM CDTSpecial Weather StatementBMXLamar, Pickens41 min
Aug 10, 4:40 PM CDTSevere Thunderstorm WarningBMXPickens50 min
Aug 10, 5:02 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter43 min
Aug 10, 5:21 PM CDTSpecial Weather StatementBMXMontgomery39 min
Aug 10, 5:43 PM CDTSpecial Weather StatementBMXGreene47 min
Aug 10, 6:20 PM CDTSpecial Weather StatementBMXSumter40 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.